Texas, 2017Flash Flooding in Texas, September 26 to 27, 2017
September 26 to 27, 2017 · NWS CRP · 5 events in 2 counties and zones
Abundant moisture was confined to the Brush Country over a couple of days. There was a feed of deep tropical moisture from the Gulf of Mexico combined with a tap of moisture from the Pacific Ocean moving across Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture was confined to the Brush Country over a couple of days. There was a feed of deep tropical moisture from the Gulf of Mexico combined with a tap of moisture from the Pacific Ocean moving across Mexico. Scattered to numerous showers and thunderstorms moved across the Brush Country. Flash flooding occurred in Laredo with several roads being flooded. Water rescues were performed in several areas around Laredo. Laredo received between 5 and 10 inches of rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 26, 5:16 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 26, 5:16 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
616 PM CDT Tue Sep 26 2017
.DISCUSSION...
Updated for 00Z aviation discussion.
&&
.AVIATION...
Complicated situation in aviation forecast with convection
continue all across South Texas. Trying to forecast for
trends...but in the end can't rule out a light shower or sprinkle
at any location any time during the period. LRD will see the most
activity with SH or TS in the forecast throughout the period. ALI
should see a break from during the overnight and again late
morning/early afternoon tomorrow, but difficult to really pinpoint
exact timing. CRP and VCT should only see isolated to at times
scattered activity, and could be mainly dry by the latter part of
Wednesday afternoon...but again...can't rule out an isolated
shower. Within convection, gusty winds and reduced visbys are
possible. Otherwise, expect a mainly light to moderate wind with a
VFR to MVFR cig.
&&
.PREVIOUS DISCUSSION... /Issued 340 PM CDT Tue Sep 26 2017/
SHORT TERM (Tonight through Wednesday night)...
Heavy showers and isolated thunderstorms are currently impacting
portions of South Texas this afternoon, as convection continues to
fire up along the Brush Country. The combination of high deep
layer moisture from both the Pacific and the Gulf of Mexico, and
instability provided by boundary interactions and an upper level
shortwave have setup the scenario for a heavy rainfall event
across the area. A Flash Flood Watch remains in effect through
Wednesday afternoon for Webb and La Salle counties. The FFA might
need to be expanded farther east with more activity expected
tomorrow. However, at this time confidence is low, so we withheld
any expansion. So far the radar estimates almost 9 inches of
rainfall have fallen over northern Webb county since the event
began yesterday afternoon. Convection is expected to linger over
night across the west. Over the eastern areas a lull in the
rainfall is expected tonight, but will ramp up again tomorrow
morning. Another round of showers and thunderstorms is expected
for tomorrow Wednesday across the area. Plenty of moisture will
still be available tomorrow with PWAT values in the 2.0-2.4 range.
Temperatures for tomorrow will be very similar to what we had
today, in the upper 80s to lower 90s across the area.
LONG TERM (Thursday through Tuesday)...
Mid level high pressure is progged to shift westward across S TX Thu
through Fri. This will bring a drier mid level across the CWA,
however models show a short wave moving northward along the western
periphery of the high pressure. Abundant moisture with 2+inch PWAT's
will remain along the Brush country and Rio Grande Plains. At the
sfc, an inverted trough is progged to develop along the Rio Grande.
The combination of these features will maintain a chc of convection
across the western CWA through Fri. Currently have 50 pops across
the Rio Grande Plains with pops lowering to a slight chc across the
central and eastern CWA where the mid level dry air intrusion will
be more prevalent. Given that PWATs will still be near 2 inches
farther east, did not want to go without a mention of at least a
slight chc. Models prog a weak cold front to push southward late Fri
with a faster movement along the Rio Grande, while being slowed down
closer to the coast, likely due to the sea breeze. By Sat the front
is progged to be through the entire area with pops decreasing from
north to south. Behind the front,drier conditions are expected but
not much CAA. Lower temps will be more noticeable at night through
the weekend. Onshore flow returns by late Sun with increasing
moisture and possible rain chcs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 89 77 91 74 / 40 50 30 30 20
Victoria 74 88 73 89 72 / 20 50 20 30 20
Laredo 76 90 75 89 73 / 60 80 70 50 50
Alice 76 90 75 92 72 / 40 60 40 30 20
Rockport 78 88 78 90 76 / 30 40 20 20 20
Cotulla 75 89 73 90 72 / 80 80 60 40 40
Kingsville 77 91 76 92 73 / 30 60 40 30 20
Navy Corpus 79 88 79 90 78 / 30 40 30 20 20
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday evening For the following
zones: La Salle...Webb.
GM...None.
&&
PZ/83...AVIATIONHazardous weather outlook, Sep 26, 4:17 AM CST, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
517 AM CDT Tue Sep 26 2017
GMZ230-235-250-255-270-275-TXZ229>234-239>247-271030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
517 AM CDT Tue Sep 26 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Today and Tonight
Scattered to numerous showers and thunderstorms will be possible
across South Texas today into tonight. Thunderstorms capable of
producing locally heavy rainfall will be over the Brush Country.
A Flash Flood Watch is in effect for Webb and La Salle Counties
today through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to widespread showers and thunderstorms will be possible
Wednesday through Wednesday night. A moderate to at times heavy
rainfall threat could materialize over the Rio Grande Plains, and a
Flash Flood Watch is in effect for Webb and La Salle counties
through Wednesday evening. Additional isolated to scattered
thunderstorms will be possible Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
TMT/LB
In the hours before
Special weather statement, Sep 26, 4:19 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
519 PM CDT TUE SEP 26 2017
TXZ239-240-262300-
Webb-Duval-
519 PM CDT TUE SEP 26 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL AND
NORTHEASTERN WEBB COUNTIES...
At 518 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 15 miles northeast of Oilton to near San
Diego. Movement was north at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Freer, Seven Sisters and Rosita.
LAT...LON 2804 9907 2805 9905 2805 9829 2771 9827
2759 9892
TIME...MOT...LOC 2218Z 163DEG 15KT 2767 9886 2777 9828
PZSpecial weather statement, Sep 26, 4:58 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
558 PM CDT TUE SEP 26 2017
TXZ229-230-239-240-262345-
McMullen-Webb-Duval-La Salle-
558 PM CDT TUE SEP 26 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DUVAL...
NORTHEASTERN WEBB...SOUTHERN LA SALLE AND SOUTHWESTERN MCMULLEN
COUNTIES...
At 557 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Seven Sisters to 13 miles
south of Fort Ewell Site. Movement was northwest at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cotulla, Fort Ewell Site, Loma Alta, Seven Sisters, Artesia Wells and
Fowlerton.
LAT...LON 2845 9867 2794 9827 2788 9911 2828 9940
2843 9939
TIME...MOT...LOC 2257Z 139DEG 37KT 2799 9841 2795 9909
PZFlash Flood, Webb
- When
- September 26, 10:00 PM CST to 11:00 PM CST
- Where
- Webb County, 2.27 mi W of Laredo to 1.21 mi WSW of Laredo Afb
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 27.555, -99.507
Several water rescues of individuals trying to drive through low water crossings around Laredo. Most were on the south side of town but a few were on the northwest side and in the center of town. Flooding occurred near Laredo Community College.
Flash Flood, Webb
- When
- September 26, 10:28 PM CST to 11:28 PM CST
- Where
- Webb County, 4.83 mi SSE of Laredo Link Arpt to 2.14 mi SSW of Laredo Link Arpt
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 27.367, -99.436
Several roads were flooded in the community of Rio Bravo. Some houses were flooded.
Flash Flood, Webb
- When
- September 26, 10:30 PM CST to 11:30 PM CST
- Where
- Webb County, 5.54 mi W of Pescadito to 4.61 mi SSE of Lake Casa Blanca
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.503, -99.360
Highway 359 was flooded near Los Altos and San Carlos subdivisions east of Laredo.
Flash Flood, La Salle
- When
- September 27, 8:00 AM CST to 9:00 AM CST
- Where
- La Salle County, 3.85 mi ENE of Gardendale to 2.5 mi NE of Gardendale
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 28.538, -99.160
Texas Department of Transportation reported Interstate 35 north of Millet was closed due to flooding. Bulldozers are being used to help push cars and trucks out of high water north of Cotulla.
Flash Flood, Webb
- When
- September 27, 6:40 PM CST to 7:10 PM CST
- Where
- Webb County, 2.16 mi SSE of Laredo Afb to 4.4 mi SSE of Laredo Afb
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.500, -99.460
Water was over the road in several places on Highway 359 in Laredo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, September 26, 2017$20,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Texas, September 26 to 27, 20178 events
- Flash Flooding in Texas, September 26, 2017$6,000 · 6 events
- Drought in Hawaii, September 26 to 30, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722042, 722043, 722044, 722047, 722045.